H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Acute Myocardial Ischemia Following Bee Sting in an Adolescent Male: A Case Report

Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction , Educational Purpose (only if useful for a systematic review or synthesis)

Sandeep Tripathi, Agnieszka Kulikowska, Priti M. Patel, Nabil E. Hassan

USA Division of Pediatric Critical Care, Children’s Hospital of Illinois, Peoria, IL, USA

Am J Case Rep 2020; 21:e922120

DOI: 10.12659/AJCR.922120

Available online: 2020-05-21

Published: 2020-05-29


#922120

BACKGROUND: Epinephrine for anaphylactic shock is the standard life-saving treatment in the emergency department. Cardiac symptoms after epinephrine administration in a child with no prior cardiac history are often not suspected. We describe a presentation of diastolic cardiac dysfunction after anaphylaxis from a bee sting in an adolescent male.
CASE REPORT: A 16-year-old male with no prior history of allergy presented with anaphylaxis following a bee sting. The patient received an inadvertent intravenous rather than intramuscular dose of 1: 1000 epinephrine, leading to myocardial ischemia. Diastolic dysfunction resulting from myocardial ischemia and fluid resuscitation led to development of pulmonary edema. The patient required epinephrine drip for hemodynamic support and BiPAP for respiratory support.
CONCLUSIONS: This case highlights the risk of giving a rapid intravenous push of epinephrine, which converted an anaphylactic reaction to cardiogenic shock. Anaphylaxis-related coronary ischemia (Kounis) syndrome is another less likely etiology for our patient’s presentation.

Keywords: Anaphylaxis, Emergencies, Intensive Care Units, Pediatric



Back